[Previous Months][Date Index][Thread Index][Join - Register][Login]
  [Message Prev][Message Next][Thread Prev][Thread Next]

[IPk] Re: Gymnastics & blood sugar

In a message dated 28/09/2002 09:55:08 GMT Daylight Time, email @ redacted 

> I wonder if anyone could make some suggestions that might  help in this
> situation.  My daughter 8 years goes to a gymnastics club on a Friday night
> her age group goes at 6.30 to 7.30 pm so she eats her evening meal before 
> we
> go at about  5.30 pm  as it's too late by the time we get back to have her
> evening meal.  We give her the normal amount of insulin to cover the meal
> ( usually 3 units of Novorapid)  and a chocolate bar about half an hour
> before we go.  The last three times she has gone quite low during Gym 2.5
> mmols and had to stop and have glucose tabs etc.  I am not sure what to do.
> It's going to be so late by the time she comes home from Gym to cook and 
> eat
> the evening meal as we don't get back home until 8pm.  I am just wondering
> if I give her less insulin with her meal whether she will go high later.
> Any Ideas??? about handling this situation.  Like giving less insulin for
> the evening meal then giving another unit with her evening snack when she
> get home? Or giving Actrapid instead of Novorapid.  We haven't come across
> this situation before as most of the sports things were much earlier and 
> she
> always ate  and took the insulin afterwards.

Hello Jackie

Danielle does ballet and tap on a Thursday night and we have to leave at 4.30 
pm and get home at 6.30 pm.  Our DSN told us to give her her normal dose of 
insulin and a substantial snack before she goes (sandwich & yoghurt for 
example).  She suggested that Danielle takes something to the class with her 
to have half way through such as pure fruit juice and then to have her 
evening meal as well when she comes home.  This sounds like a lot, but if I 
don't do this, Danielle goes too low during the night.  The doctor (on the 
Diabetes UK weekend) told us that any exercise done has an effect on the 
blood sugar for up to 48 hours afterwards!  Obviously, what I do with 
Danielle depends on her blood sugar result when she comes in from school.  If 
it's on the high side, I will just give her a smaller sandwich but still give 
her the yoghurt.

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml